EconPapers    
Economics at your fingertips  
 

Sequential exporting

Facundo Albornoz, Hector Calvo Pardo, Gregory Corcos and Emanuel Ornelas

Journal of International Economics, 2012, vol. 88, issue 1, 17-31

Abstract: Many new exporters give up exporting very shortly, despite substantial entry costs; others shoot up foreign sales and expand to new destinations. We develop a model based on experimentation to rationalize these and other dynamic patterns of exporting firms. We posit that individual export profitability, while initially uncertain, is positively correlated over time and across destinations. This leads to “sequential exporting,” where the possibility of profitable expansion at the intensive and extensive margins makes initial entry costs worthwhile despite high failure rates. Firm-level evidence from Argentina's customs, which would be difficult to reconcile with existing models, strongly supports this mechanism.

Keywords: Export dynamics; Experimentation; Uncertainty; Learning; Option value (search for similar items in EconPapers)
JEL-codes: D21 F10 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (244)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199612000220
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sequential Exporting (2010) Downloads
Working Paper: Sequential Exporting (2010) Downloads
Working Paper: Sequential Exporting (2010) Downloads
Working Paper: Sequential exporting (2010) Downloads
Working Paper: Sequential Exporting (2010)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:88:y:2012:i:1:p:17-31

DOI: 10.1016/j.jinteco.2012.02.007

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:inecon:v:88:y:2012:i:1:p:17-31